Recent reports of torsade de pointes and heart block associated with prolonged QT interval in children receiving cisapride raise questions about its safety. We prospectively examined the effects of cisapride on the QT interval in children. Electrocardiography was performed on 30 children before and after cisapride was administered. An additional 71 children underwent electrocardiography only after starting cisapride. The incidence of a corrected QT (QTc) interval > 440 msec or a marked abnormality in T wave morphology was determined in all 101 children. Cisapride significantly lengthened the QTc with a mean increase of 15.5 +/- 4.6 msec (mean +/- SEM, p = 0.002 in the 30 children with baseline electrocardiographs. Twelve of the 101 patients were found to have a QTc > 440 msec, and one had a new prominent notched T wave in all leads. In these 13 (13%) patients with repolarization abnormalities, other factors that might contribute to a long QT were noted in 11 (85%) patients. We conclude that cisapride use in children is associated with a modest increase in QT interval. The incidence of QTc > 440 msec is low. Most children with long QTc have other factors that could compound the effects of cisapride.